The effects of 8-OH-DPAT on neuroinflammation after sarin exposure in mice

Pharmacology & Toxicology, Boonshoft School of Medicine, Wright State University, 3640 Colonel Glenn Hwy, Dayton, OH, 45435, USA.
Toxicology (Impact Factor: 3.62). 05/2013; 310. DOI: 10.1016/j.tox.2013.05.005
Source: PubMed


Poisoning by organophosphate nerve agents can induce seizures which rapidly become refractory to treatment and result in brain damage. Current therapies have only a narrow time frame for effective administration after poisoning. 5-HT1A agonists were tested for efficacy in mice against a seizure-producing combination of the carboxylesterase inhibitor 2-(o-cresyl)-4H-1: 3: 2-benzodioxaphosphorin-2-oxide (CBDP) and sarin, producing an LD20-40. Administration of the 5-HT1A agonist, 8-hydroxy-2-(di-n-propylamino)tetralin (8-OH-DPAT) decreased glial fibrillary acidic protein (GFAP) staining in mice when administered 1min after CBDP and sarin while other 5-HT1A agonists buspirone and S-14506 were not effective. The reduction in GFAP staining by 8-OH-DPAT remained significant when a single dose was administered two hours after the toxic challenge. In addition, 8-OH-DPAT reversed the increase in the inflammatory factor IL-1β in the dentate gyrus and amygdala but did not reduce positive TUNEL staining in the dentate gyrus. Due to the failure of the two other agonists to provide protection, the 5-HT1A antagonist WAY-100635 was tested. WAY-100635 was found to neither reverse the neuroprotective effects of 8-OH-DPAT nor worsen the damage when given alone, making a role for this receptor unlikely. The neuroprotective effects of 8-OH-DPAT appear to lie within its secondary pharmacology.

19 Reads